[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.237.51.159. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 15, 1918

ABNORMAL REFLEXES CAUSED BY MORPHIN POISONING IN A TABETIC

JAMA. 1918;70(24):1815-1816. doi:10.1001/jama.1918.02600240011004
Abstract

The patient is a physician, aged 48, married. He is bedridden and undoubtedly has a well advanced case of tabes, in the paralytic stage. The diagnosis has been confirmed by serologic and spinal fluid examinations, both of which have been performed under the supervision of Major Joseph Collins at the Neurological Institute.

Mentally, the patient shows a pure acute depression. For a number of weeks prior to the taking of the overdose of morphin, he had been talking of committing suicide, lamenting his fate and the hopelessness of his condition. He cried a great deal, and was irritable and complaining. For several days before taking the morphin he had suffered from moderately severe laryngeal and cardiac crises, and also from root pains in both lower extremities. His memory was good and there was no mental deterioration. There was no expansiveness, no excitement other than the agitated depression, and there were

×